Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Norman, OK

April 23, 2003Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2003, 2:03 PM CDT for Hardeman County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 2:03 PM CDT (19:03 UTC)
Expired
Apr 23, 2003, 2:45 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 73 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 11:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 231903
SVROKC
TXC197-231945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
203 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 245 PM CDT

* AT 203 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10
  MILES SOUTH OF QUANAH...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...GOODLETT...MEDICINE
  MOUND AND QUANAH

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3434 9994 3419 9994 3407 9949 3436 9949

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 10:35 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 23, 10:35 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT WED APR 23 2003

BUSY DAY ALREADY IN PROGRESS THIS MORNING. WILL MAKE ONLY MINOR
ADJUSTMENTS BASED ON LATEST TRENDS. OTHERWISE GOING FORECAST LOOKS
IN OVERALL GOOD SHAPE. STILL ANTICIPATING ACTIVE AFTERNOON AS DRY
LINE WHICH HAS ALREADY TAKEN SHAPE ACROSS CENTREAL TX PANHANDLE WILL
MOVE TO NEAR THE OK/TX BY EARLY AFTERNOON. CLEARING OF LOW CLOUDS
BEGINNING TO OCCUR ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN TX
WILL CONT TO MAKE HEADWAY INTO N TX AND SW OK THIS AFTN. THIS WILL
ALLOW THIS AREA TO SEE INCREASING AMOUNTS OF INSTABILITY AND THREAT
OF SEVERE THUNDERSTORMS. WILL NEED TO WATCH THIS AREA VERY CLOSELY.

UPDATED PRODUCTS OUT SHORTLY.

30

----------------------------------------------------------------

345 AM CDT WED APR 23 2003

DEEPER MOISTURE NOTED EARLY THIS EVENING OVER SOUTH TX
WILL CONTINUE TO SPREAD NORTHWARD THIS MORNING UNDER STRONG
LLJ.  ETA SHOWS SHORTWAVE RIDGE WILL MOVE NORTHEAST EARLY
THIS MORNING WITH BETTER CHANCE OF STORMS DEVELOPING TO OUR
SOUTHWEST AFTER 10Z OR SO.  WILL STILL GO WITH HIGH POPS
ACROSS WESTERN PORTIONS FOR THIS MORNING WITH HIGHER POPS
ACROSS EASTERN SECTIONS MAINLY FROM LATE MORNING ON.  NOT
REAL CONFIDENT IN THIS OVERALL SCENARIO...BUT MODELS HAVE
BEEN FAIRLY CONSISTENT IN SHOWING THIS.  DAYTIME HIGHS WILL BE
RATHER TRICKY WITH ETA SHOWING WET BULB TEMPS IN THE LOWER
60S ACROSS EASTERN PARTS OF AREA.  HAVE GENERALLY GONE WITH
A COMPROMISE WITH MAV/FWC EASTERN 2/3RDS AND MORE WITH MET
DATA NEAR DRYLINE.

EXPECT STORMS TO REDEVELOP OUT WEST THIS AFTERNOON WITH GOOD
CHANCE OF SEVERE STORMS GIVEN AMOUNT OF INSTABILITY AND SHEAR.
WILL PROBABLY HAVE LESS OF A CHANCE OF SEVERE FARTHER EAST
THIS EVENING/OVERNIGHT...BUT SHEAR PROFILES WILL REMAIN
EXCEPTIONALLY STRONG.

UPPER LOW IS EXPECTED TO BE LOCATED OVER WESTERN KANSAS BY
THURSDAY MORNING AND WILL MOVE SLOWLY EAST INTO ARKANSAS/MO
BY EARLY FRIDAY.  EXPECT SOUTHWEST TO WEST WINDS TO BE
FAIRLY STRONG FROM EARLY MORNING ON ACROSS SOUTHERN HALF
OF AREA WHILE CLOUDS WILL HOLD DOWN MIXING FARTHER NORTH.

WILL GO CLOSER TO MET/FWC NUMBERS SOUTH AND MAV NUMBERS NORTH
ON THURSDAY WITH A CHANCE OF SHOWERS...MAYBE THUNDER UNDER
UPPER LOW.  FRONT IS EXPECTED TO PUSH ACROSS REST OF FA THURSDAY
NIGHT WITH COOLER TEMPERATURES ON FRIDAY.

NO PLANS TO UPDATE EXTENDED GRIDS AT THIS TIME.

FCSTID = SIX

OKC  67 56 76 49 /  80 60 10 10
HBR  71 53 80 47 /  80 30 10 00
SPS  72 55 83 50 /  70 40 10 00
GAG  73 50 71 44 /  80 20 10 00
PNC  64 55 69 47 /  80 60 30 10
DUA  67 60 79 52 /  80 60 10 10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 23, 11:50 AM CDT, 2 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM ERICK...TO HOBART...TO DUNCAN...TO RINGLING AND
INCLUDING ALL OF WESTERN NORTH TEXAS. SURROUNDING THIS MODERATE RISK
AREA...AND COVERING THE REST OF THE NORMAN NWS COUNTY WARNING
AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
EARLY AFTERNOON THROUGH LATE EVENING.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON HOURS FROM NORTH CENTRAL OKLAHOMA SOUTHWARD INTO CENTRAL
AND SOUTHEAST OKLAHOMA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS
EARLY THIS AFTERNOON...WITH HAIL THE PRIMARY CONCERN. THIS ACTIVITY
WILL CONTINUE TO MOVE OFF TOWARD THE NORTH AND EAST THROUGH THE
REMAINDER OF THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
AND EAST OF A DRY LINE LOCATED ACROSS CENTRAL PORTIONS OF THE TEXAS
PANHANDLE. THIS DRY LINE WILL CONTINUE TO MAKE ITS WAY EAST ACROSS
THE TEXAS PANHANDLE AND WEST TEXAS...AND APPROACH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS BY MID AFTERNOON. LOW CLOUDS TO THE EAST OF
THE DRY LINE ARE EXPECTED TO GRADUALLY DISSIPATE...ESPECIALLY ACROSS
WESTERN PORTIONS OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS
AFTERNOON. THIS WILL ALLOW INSTABILITY TO INCREASE ACROSS THIS AREA
THIS AFTERNOON. ALONG WITH MODERATE AMOUNTS OF INSTABILITY...VERY
STRONG WIND SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE
DRY LINE FROM MID AFTERNOON THROUGH THE EVENING...WITH THE MOST
FAVORED AREA IN THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.

OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

In the hours before

Local storm report, Apr 23, 12:01 PM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    VANCE AFB                 OK   .75 INCH HAIL
04/23/03   GARFIELD                       REPORTED BY MILITARY

1157 AM    ENID                      OK   .75 INCH HAIL
04/23/03   GARFIELD                       REPORTED BY EM

JP
Local storm report, Apr 23, 12:24 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1224 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1151 AM    VANCE AIR FORCE BASE      OK   .88 INCH HAIL
04/23/03   GARFIELD                       REPORTED BY MILITARY
                                          PERSONELL.

TY
Special weather statement, Apr 23, 12:45 PM CDT, 1 hour 18 minutes before
OKZ033-TXZ083-084-087-231800-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON
AND KNOX COUNTIES.

THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 30 TO
40 MILES WEST OF QUANAH...BENJAMIN AND KNOX CITY AT 1245 PM
CDT...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL EFFECT RESIDENTS
OF WESTERN NORTH TEXAS BY 130 PM.

PEOPLE IN FOARD...HARDEMAN...HARMON AND KNOX COUNTIES...INCLUDING THE
CITY OF QUANAH...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.

A TORNADO WATCH IS IN EFFECT FOR ALL OF WESTERN NORTH TEXAS AND
SOUTHWEST OKLAHOMA UNTIL 600 PM.
Special weather statement, Apr 23, 1:08 PM CDT, 55 minutes before
TXZ083-084-231830-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 34 MILES WEST OF CROWELL AT 108 PM
CDT...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND MAY REMAIN SEVERE AS IT APPROACHES
FOARD AND HARDEMAN COUNTIES.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

FOSTER
Local storm report, Apr 23, 1:45 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0142 PM    19 W CROWELL              TX   .75 INCH HAIL
04/23/03   FOARD                          PUBLIC REPORT

KT
Special weather statement, Apr 23, 2:03 PM CDT, 0 minutes before
TXZ085-088-231915-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
203 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER
COUNTIES.

A LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS
LOCATED IN KNOX COUNTY...28 MILES WEST OF RED SPRINGS AT 203
PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN BAYLOR AND WILBARGER COUNTIES...INCLUDING THE CITY OF
SEYMOUR...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

SMITH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:32 PM CDTSevere Thunderstorm WarningOUNFoard, Knox43 min
Apr 23, 2:00 PM CDTTornado WarningOUNKnox30 min
Apr 23, 2:17 PM CDTSevere Thunderstorm WarningOUNFoard43 min
Apr 23, 2:27 PM CDTTornado WarningOUNKnox33 min
Apr 23, 2:59 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox46 min
Apr 23, 3:44 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.